Phillip Schofield talks Type 1

Filmed especially for CWDUK Phillip Schofield talks Type 1 and what it is like to be a son and a brother to someone with Type 1 Diabetes.

A Mother’s Anthem-I am the Mother of a Diabetic Child

Based on the poem ‘A Mother’s Anthem’ by Linda Kaniasty, this film was made by Suscito Films for Children with Diabetes UK to raise awareness as part of Diabetes Awareness Week 2012. 
This short film is dedicated to all the Mothers and Fathers who don’t sleep at night, to all the children who live with this condition so bravely and to all the families that this condition touches.

Hope is in a cure.
http://www.youtube.com/watch?v=nFJ1_3qzZxQ

Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes

One of the greatest challenges that parents of children with diabetes face is caring for their children when they have a stomach illness. When kids have a stomach flu and aren’t able to keep food down, blood sugars can drop quickly. With blood sugars dropping and kids unable to eat, parents often resort to a trip to the emergency room for an IV of glucose or a large dose of glucagon. A new study offers an easier alternative.

A team from the Texas Children’s Hospital Diabetes Care Center came up with a novel idea: use very small doses of glucagon, injected subcutaneously using a regular insulin syringe, instead of the usual large dose of glucagon given IM as a way of staving off hypoglycemia in kids with a stomach illness (gastroenteritis) or who were not cooperating and needed food. Whereas a typical glucagon injection delivers 500 to 1,000 µg, the Texas Children’s team suggested the following dosing schedule:

  • 20 µg for kids ages 2 or under, and
  • 10 µg per year of age for kids from 2 to 15 (20 µg at age 2, 30 µg at age 3, etc.)
  • 150 µg for kids 15 or older

 

Parents were instructed to dilute the glucagon as instructed in the glucagon emergency kit, but then to use a standard U-100 insulin syringe (30, 50, or 100 units) to draw up the glucagon. Each “unit” on the U-100 insulin syringe corresponds to 10 µg of glucagon. Thus kids two or under received two “units” of glucagon, while a 10-year-old would receive 10 “units,” based on the dosing schedule above. Parents monitored blood glucose every 30 minutes. If the child hadn’t improved in 30 minutes, the dose was doubled and given again.

The results were excellent. Given in the doses outlined, blood sugars rose an average of 3.33-5.00 mmol/l (60-90 mg/dl) within 30 minutes and lasted for about an hour. Also, in the doses given as described, the glucagon did not cause an increase in nausea as is typical with large dose glucagon, and none of the kids vomited from the glucagon.

The team stressed that their approach is suitable for relative hypoglycemia in the face of stomach illness or lack of cooperation in eating, not unconsciousness due to severe hypoglycemia.

For further information

http://www.childrenwithdiabetes.com/d_0j_20w.htm

John Davis has now retired from INPUT

John Davis InputJohn started INPUT in 1998, and it has grown hugely. Having reached the age of 72, John feels he has taken INPUT as far as he can, and that it needs fresh ideas and fresh minds to develop further.

John looks forward to pursuing other interests including serving as Special Advisor to JDRF on CGM, and being a granddad.

Exciting developments in insulin delivery and greater use of CGM are bringing more opportunities for INPUT to make the case for diabetes management technology.
With the Advisory Group now in place, INPUT is in a strong position to build on John’s achievements and expand our activities.

http://www.input.me.uk